Kentucky, 2002

Tornadoes and Hail in Kentucky, April 28, 2002

April 28, 2002 · NWS LMK · 31 events in 22 counties and zones

23 thunderstorm wind, 5 tornado, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
8
Property damage
$3.2 million
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 27, 11:51 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Apr 27, 11:51 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1251 AM EDT SUN APR 28 2002

...FOCUS ON SVR WX ATTM AND WINDS SUN...

STG 500MB WAVE OVR IA IN CONJ WITH SFC THETA-E AXIS OVER MID-MS RVR
VLY ALLOWING FOR +TSRA TO DEVELOP E OF KSTL...AT INTERSECTION OF THE
NOSE OF 80KT 500MB AND 60KT 850MB JET CORES. TSRA OVER CWA ATTM
OCCURRING NEAR SFC INTERFACE OF NWD MVG WARM FRONT AND AXIS OF 3HR
PRES FALLS FROM KSDF TO KCLE AT 4Z. PER LAPS/META SOUNDINGS AND SPC
WEB-MESOANAL...TSRA E OF KSTL WILL FORM LINE OF SVR CELLS WITH WIND
DAMAGE PRIMARY THREAT AS DCAPE AXIS IS ASSOC WITH LINE AND VRY STG
SFC-4KM WIND FIELDS. 700-500MB L/RS ARENT THE BEST WITH THIS SYS
BUT SIG 700MB DRYING OCCURRING OVER MS-RVR VLY LEADING TO SVR
DOWNDRAFTS. POOL OF 1KM SR-HEL ABV 500 M2/S2 AND LCLS BLO 1KM SUG
ISO CELLS COULD SPAWN TORNADOES ESP OVER SRN PERIPHERY OF SVR
COMPLEX. LMTG FACTOR IS INSTAB/CIN WITH CAPES FROM KPAH-KSTL ONLY
AROUND 1000 J/KG BUT STG LOW-LVL WAA WILL LIKELY INCR THESE VALUES
AS NIGHT WEARS ON. ALSO CONVECT CURR OVER KY ATTM MAY LIMIT
SFC-BASED INSTAB. OVERALL 0Z META SHOWING BEST LIFT OVER IL/IN BUT
SOME EXTENDING INTO KY...AND BASED ON LTG TRENDS THINK BKN LINE OF
STG/SVR STORMS WILL MOVE INTO CWA AROUND 7Z. SUN SFC-LI FIELDS SHOW
COLD FRONT SLOWLY MVG THRU CWA FROM NW-SE WITH POOL OF -5C TO -8C
VALUES AHEAD OF SFC FRONT...SEEMS REASONABLE GIVEN UPSTREAM SCT/CLR
SKIES. META FCST RAOBS SHOW DRY-ADIAB L/RS TO 800MB OVER ERN ZONES
SUN PM WITH STG WINDS IN LOWEST 3KM. SO ANOTHER ROUND OF STG TSRA
LIKELY SUN...ENDING NW-SE AS SFC FRONT MOVES THRU. FRZ-LEVEL DROPS
TO 11KFT SO SOME HAILERS POSSIBLE ALONG WITH STG WINDS. PRE-FRONTAL
ATMOS MIXED TO 800MB AND POST FRONTAL MIXED TO 875MB...WITH 925MB
WINDS AT/ABOVE 45KTS AND SFC WINDS AT/ABOVE 25KTS MOST OF THE DAY.
WILL LIKELY ISSUE WIND ADV (NPWSDF) FOR ENTIRE CWA PRIMARILY ON
THREAT OF GUSTS OVER 45 MPH. SUBSIDENT AIRMASS MOVES IN SUN NIGHT
WITH SFC HIGH INTO MO. META 900MB RH STILL HIGH OVER CWA SO WILL GO
M/CLOUDY. MON SFC-875MB L/RS NEAR DRY-ADIABATIC SO BKN SC/CU WILL
LIKELY PERSIST WITH 900MB RHS ABV 80%. WILL JUST GO WITH BLEND OF
GUIDANCE AND META FOR POPS/TEMPS.

.SDF...WIND ADV SUN ALL ZONES (NPWSDF).

SMALLCOMB

In the hours before

Special weather statement, Apr 27, 9:15 PM EST, 5 hours 53 minutes before
INZ076>079-083-084-089>092-KYZ023>036-038>041-045>048-053>057-
061>067-070>078-081-082-280900-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1015 PM EDT SAT APR 27 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS MUCH OF CENTRAL KENTUCKY AND ALL
SOUTH CENTRAL INDIANA OVERNIGHT.

A COMPLEX OF SEVERE THUNDERSTORMS DEVELOPING ACROSS THE MISSISSIPPI
VALLEY...WILL GRADUALLY ORGANIZE... AND RACE EAST THROUGH THE OHIO
VALLEY OVERNIGHT.  VERY STRONG WINDS ALOFT SUGGESTS THE POSSIBILITY
OF WIDESPREAD WIND DAMAGE...SHOULD THE STORMS ORGANIZE AS EXPECTED.
ALSO...THERE APPEARS TO BE ENOUGH WIND SHEAR...OR WINDS TURNING WITH
HEIGHT...THAT ISOLATED TORNADOES AND LARGE HAIL CAN NOT BE RULED
OUT. THIS IS PARTICULARLY TRUE IN SOUTH CENTRAL INDIANA AND NORTH
CENTRAL KENTUCKY.

IF SEVERE WEATHER MATERIALIZES...IT WILL BE IN THE WEE HOURS WHEN
MOST PEOPLE ARE SLEEPING. IF YOU HAVE A NOAA WEATHER RADIO...IT IS
SUGGESTED YOU TURN ON THE ALARM FEATURE BEFORE GOING TO BED.
OTHERWISE...STAY TUNED TO THE LOCAL MEDIA FOR ADDITIONAL WEATHER
INFORMATION.

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED OVERNIGHT.

STUREY

The radar

The Louisville radar (KLVX), 58 km away, was scanning. The volume nearest the first event began at 08:08 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 5 tornado, 3 hail. Local standard time, as filed.

Tornado, Breckinridge

When
April 28, 3:08 AM EST to 3:28 AM EST
Where
Breckinridge County, 3 mi ENE of Cloverport
Rating
F2
Path length
19 mi
Path width
150 yd
Deaths
1 direct, 0 indirect
Injuries
7 direct, 0 indirect
Property damage
$750,000
Reported by
NWS STORM SURVEY
Coordinates
37.850, -86.583

The tornado crossed into central Breckinridge County from Perry County, IN. The tornado lifted periodically as it crossed eastern Breckinridge County, and reached the Irvington area around 0325 EST. A 52 year old male was killed in a mobile home in Irvington. Seven people were injured. A few homes were destroyed and numerous homes were damaged. Two homes had their roofs torn off. Numerous trees were uprooted, and many outbuildings were destroyed. The tornado was estimated at F2 intensity, with spots of F3 damage.

Thunderstorm Wind, Hancock

When
April 28, 3:13 AM EST
Where
Hancock County, Hawesville
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.900, -86.750

Power lines were downed.

Tornado, Meade

When
April 28, 3:28 AM EST to 3:40 AM EST
Where
Meade County, 2 mi SE of Guston
Rating
F0
Path length
11.4 mi
Path width
150 yd
Reported by
NWS STORM SURVEY
Coordinates
37.867, -86.200

The tornado crossed into Meade County from Breckinridge County. Numerous trees were uprooted.

Thunderstorm Wind, Jefferson

When
April 28, 3:35 AM EST
Where
Jefferson County, Countywide
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.200, -85.650

Trees and power lines were downed.

Tornado, Ohio

When
April 28, 3:40 AM EST to 3:50 AM EST
Where
Ohio County, 5 mi W of Centertown
Rating
F1
Path length
9.5 mi
Path width
100 yd
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
37.417, -87.083

On Shrull Lane west of Centertown, a mobile home and several outbuildings were destroyed. There was intermittent damage across extreme western Ohio County. There was structural damage to 16 homes in Hartford. Roofs were off some homes. Mobile homes were picked up and twisted.

Thunderstorm Wind, Meade

When
April 28, 3:40 AM EST
Where
Meade County, Brandenburg
Measured
80 kt (92 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.000, -86.167

Numerous trees were downed, and there was unspecified structural damage along Highway 60. Telephone poles were also downed.

Tornado, Hardin

When
April 28, 3:55 AM EST to 3:57 AM EST
Where
Hardin County, 2 mi W of Radcliff
Rating
F1
Path length
2 mi
Path width
60 yd
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
37.833, -85.983

Two homes had their roofs torn off. There was minor structural damage to 24 other homes. Numerous trees were uprooted. Tornado intensity was estimated at F1 with spots of F2 damage.

Thunderstorm Wind, Butler

When
April 28, 4:20 AM EST to 4:30 AM EST
Where
Butler County, 1 mi N of Morgantown
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.233, -86.700

Trees were downed.

Thunderstorm Wind, Grayson

When
April 28, 4:20 AM EST
Where
Grayson County, Anneta
Measured
80 kt (92 mph)
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -86.250

A roof was blown off a house.

Thunderstorm Wind, Nelson

When
April 28, 4:30 AM EST
Where
Nelson County, New Hope
Measured
75 kt (86 mph)
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.633, -85.517

Telephone poles were downed.

Thunderstorm Wind, Edmonson

When
April 28, 4:35 AM EST
Where
Edmonson County, Bee Spg
Measured
90 kt (104 mph)
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
37.283, -86.283

Windows were blown out of a car. A mobile home and a large storage building were destroyed. A tree was blown on to a car.

Tornado, Edmonson

When
April 28, 4:35 AM EST to 4:38 AM EST
Where
Edmonson County, 2 mi E of Broadway
Rating
F1
Path length
3 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
37.317, -86.250

Roofs were blown off several homes. 2-by-4's from buildings were stuck into the ground. Numerous trees were downed, some were snapped well above the ground.

Thunderstorm Wind, Hart

When
April 28, 4:50 AM EST
Where
Hart County, Countywide
Measured
60 kt (69 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.300, -85.900

Trees were downed, and there was isolated structural damage.

Hail, Hart

When
April 28, 4:50 AM EST
Where
Hart County, Munfordville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -85.900

Thunderstorm Wind, Anderson

When
April 28, 5:00 AM EST
Where
Anderson County, Countywide
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.017, -84.983

Trees were downed.

Thunderstorm Wind, Hart

When
April 28, 5:00 AM EST
Where
Hart County, Munfordville
Reported by
TRAINED SPOTTER
Coordinates
37.300, -85.885 (the zone’s center; the record gives no point)

Several large trees were downed. There was also dime size hail.

Thunderstorm Wind, Green

When
April 28, 5:10 AM EST
Where
Green County, Summersville
Measured
100 kt (115 mph)
Property damage
$1.2 million
Reported by
NWS STORM SURVEY
Coordinates
37.317, -85.550

Eight houses were destroyed. Two houses had major damage. Eight other homes had minor damage. Thirteen barns were damaged or destroyed. Six businesses had damage. An unoccupied mobile home was flipped over a house and into a tree. Numerous trees and power lines were down.

Thunderstorm Wind, Fayette

When
April 28, 5:10 AM EST
Where
Fayette County, Lexington
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -84.500

Several trees were downed.

Thunderstorm Wind, Bourbon

When
April 28, 5:15 AM EST
Where
Bourbon County, 3 mi E of Centerville
Measured
75 kt (86 mph)
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -84.333

A barn was blown down at the intersection of highways 460 and 1939. Elsewhere, trees were blown down countywide.

Thunderstorm Wind, Taylor

When
April 28, 5:15 AM EST
Where
Taylor County, Campbellsville
Measured
80 kt (92 mph)
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -85.350

The roof was blown off one house and there was severe damage to another.

Thunderstorm Wind, Madison

When
April 28, 5:25 AM EST
Where
Madison County, Richmond
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -84.300

Trees were blown down.

Thunderstorm Wind, Madison

When
April 28, 5:30 AM EST
Where
Madison County, Richmond
Measured
70 kt (81 mph)
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
37.750, -84.300

Many trees were downed. A tree fell on a mobile home, injuring an occupant. Another tree fell on a vehicle. A utility pole was blown down. An ATM machine was damaged by wind.

Thunderstorm Wind, Boyle

When
April 28, 5:35 AM EST
Where
Boyle County, Perryville
Measured
60 kt (69 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
37.650, -84.950

A few trees were blown down.

Thunderstorm Wind, Casey

When
April 28, 5:45 AM EST
Where
Casey County, Countywide
Measured
80 kt (92 mph)
Property damage
$100,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.333, -84.917

Ten barns were damaged or destroyed around the county. There was structural damage to a house near Bethel Ridge. A house and barn were damaged near Yosemite.

Thunderstorm Wind, Taylor

When
April 28, 5:45 AM EST
Where
Taylor County, Campbellsville
Measured
70 kt (81 mph)
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -85.350

There were numerous reports of structural damage to homes. Many trees were downed.

Thunderstorm Wind, Madison

When
April 28, 5:50 AM EST
Where
Madison County, Countywide
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.717, -84.300

Trees were downed over much of the southern part of the county. A large construction sign was blown over on Interstate 75 near mile marker 78.

Thunderstorm Wind, Adair

When
April 28, 5:50 AM EST
Where
Adair County, Countywide
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.117, -85.283

Trees were blown down.

Thunderstorm Wind, Green

When
April 28, 5:50 AM EST
Where
Green County, Greensburg
Measured
70 kt (81 mph)
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
37.267, -85.500

Numerous trees and power lines were downed, along with some unspecified structural damage.

Thunderstorm Wind, Lincoln

When
April 28, 6:00 AM EST to 6:15 AM EST
Where
Lincoln County, Waynesburg
Measured
90 kt (104 mph)
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
37.333, -84.683

Roofs were blown off houses. Barns were destroyed. Vehicles were damaged by flying debris. A 45 inch diameter tree was pulled out of the ground.

Hail, Marion

When
April 28, 11:55 AM EST
Where
Marion County, Loretto
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.633, -85.400

Hail, Marion

When
April 28, 12:05 PM EST
Where
Marion County, 4 mi W of Lebanon
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -85.317

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Breckinridge2002-04-2852MaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyThe tornado archive for Kentucky, 2002Warnings in Kentucky, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291706, 5291705, 5291707, 5291708, 5291756, 5291757, 5291758, 5291759, 5291760, 5291761, 5291762, 5291763, 5291764, 5291765, 5291766, 5291767, 5291768, 5291769, 5291770, 5291771, 5291772, 5291817, 5291818, 5291819, 5291820, 5291821, 5291822, 5291823, 5291824, 5291825, 5291826.